Alert archive / California / Wind Advisories in 2018

Wind Advisory 22, NWS Medford, OR

April 11, 2018Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Apr 11, 2018, 2:00 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Apr 11, 2018, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 2:00 AM PDT (09:00 UTC)
In effect from
Apr 11, 2018, 2:00 PM PDT
Expired
Apr 11, 2018, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

083 
WWUS76 KMFR 110900
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
200 AM PDT Wed Apr 11 2018

ORZ031-120300-
/O.NEW.KMFR.WI.Y.0022.180411T2100Z-180412T0300Z/
Central and Eastern Lake County-
Including the cities of Adel and Valley Falls
200 AM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 2 PM this afternoon to 8 PM
PDT this evening. 

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Timing...Winds will gradually increase this morning then peak as
  a cold front moves through late this afternoon.

* Locations include...much of central and southeastern Lake County
  including highway 395 from Valley Falls north and highway 31
  from Summer Lake to the 395 intersection.

* Impacts...Driving will be difficult, especially for high profile
  vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
4 follow-up statements
115 
WWUS76 KMFR 112035
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
135 PM PDT Wed Apr 11 2018

ORZ031-120300-
/O.CON.KMFR.WI.Y.0022.180411T2100Z-180412T0300Z/
Central and Eastern Lake County-
Including the cities of Adel and Valley Falls
135 PM PDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Locations include...much of central and southeastern Lake 
  County including highway 395 from Valley Falls north and 
  highway 31 from Summer Lake to the 395 intersection. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
729 
WWUS76 KMFR 112243
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
343 PM PDT Wed Apr 11 2018

CAZ081-120000-
/O.EXB.KMFR.WI.Y.0022.000000T0000Z-180412T0000Z/
Central Siskiyou County-
Including the city of Weed
343 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 5 PM PDT this afternoon. 

* Winds...South 25 to 35 mph with gusts to 50 mph.

* Locations include...Weed and Weed Airport along Interstate 5.

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ084-085-ORZ029-030-120300-
/O.EXA.KMFR.WI.Y.0022.000000T0000Z-180412T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
343 PM PDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect until 8 PM PDT this evening. 

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Locations include...The Winter Rim, around Tulelake, and over
  the Warner Mountains.
 
* Impacts...Driving will be difficult, especially for high 
  profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ031-120300-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-180412T0300Z/
Central and Eastern Lake County-
Including the cities of Adel and Valley Falls
343 PM PDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Locations include...much of central and southeastern Lake 
  County including highway 395 from Valley Falls north and 
  highway 31 from Summer Lake to the 395 intersection. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Stockton
434 
WWUS76 KMFR 112350
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
450 PM PDT Wed Apr 11 2018

CAZ081-120100-
/O.EXP.KMFR.WI.Y.0022.000000T0000Z-180412T0000Z/
Central Siskiyou County-
Including the city of Weed
450 PM PDT Wed Apr 11 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

Gusty south to southeast winds continue, but wind speeds have
dropped below advisory criteria.

$$

CAZ084-085-ORZ029>031-120300-
/O.CON.KMFR.WI.Y.0022.000000T0000Z-180412T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel and Valley Falls
450 PM PDT Wed Apr 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds...Southwest 25 to 35 mph with gusts to 50 mph.

* Locations include...The Winter Rim, around Tulelake, and over 
  the Warner Mountains. 

* Impacts...Driving will be difficult, especially for high 
  profile vehicles. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
723 
WWUS76 KMFR 120316
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
816 PM PDT Wed Apr 11 2018

CAZ084-085-ORZ029>031-120430-
/O.EXP.KMFR.WI.Y.0022.000000T0000Z-180412T0300Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel and Valley Falls
816 PM PDT Wed Apr 11 2018

...WIND ADVISORY HAS EXPIRED...

Winds are still gusty, but they have diminished below advisory
criteria.

$$

Stockton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 10, 9:37 PM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 10, 9:37 PM PDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
937 PM PDT Tue Apr 10 2018

.DISCUSSION...An update to the forecast is not necessary. The
short term portion of the 00Z GFS has arrived and supports the
current forecast. Rather than precipitation amounts or wind
speeds, the most notable aspect of the wet and breezy weather
forecast for Wednesday into Thursday night will be unseasonably
low snow levels.

The bulk of the precipitation in most of the area (a little
earlier at the coast) will occur late Wednesday afternoon into
late Wednesday night with a cold front, then also late Thursday
morning through early Thursday evening as the surface trough
associated with the upper low tracks inland. Snow levels on
Wednesday near 4500 feet will fall to around 2500 feet late
Wednesday night then rise to around 3500 feet by Thursday evening.
Total snow amounts from both disturbances will be around 5 to 10
inches in the southern Oregon Cascades and higher terrain of
western Siskiyou County, but mainly up to 3 inches across the east
side and in the Cascade foothills. While these amounts are light,
freezing temperatures forecast for Thursday morning and again on
Friday morning could cause icy roadways from the Cascade foothills
across the Cascades, and across the east side. Please see the
previous discussion below for further details.

&&

.AVIATION...11/00Z TAF CYCLE...VFR conditions will prevail
initially, but an incoming front will bring areas of MVFR cigs/vsbys
to the coastal waters and coast by 16z with higher terrain becoming
obscured. The lower conditions will spread inland to the Cascades in
the afternoon. Winds will be gusty Wednesday, and LLWS will be a
concern late tonight through Wednesday morning at KOTH, and early
Wednesday morning into Wednesday afternoon at KRBG and KMFR.

&&

.MARINE...Updated 800 PM PDT Tuesday 10 April 2018...Another cold
front will move onshore Wednesday morning, bringing another round
of gale force winds and steep to very steep hazardous seas. Heavy
west swell will develop behind the front, likely peaking during
the latter half of the day Thursday around 16 feet at 15 seconds.
Wave model guidance has been consistent in the last 24 hours in
indicating peak wave heights in the 15 to 18 foot range for this
swell event. This includes the EC model wave guidance. Weaker fronts
will move through Thursday into Saturday, then another relatively
strong front will move onshore Saturday night. More weak systems
will follow Sunday.

&&

.PREV DISCUSSION... /Issued 257 PM PDT Tue Apr 10 2018/

SHORT TERM...Some light showers linger behind a cold front that
is pressing through east side areas and NE California early this
afternoon. Peak wind gusts ahead of the front were 45-50 mph over
higher terrain (Timber Mtn and Summit RAWS) and also near Summer
Lake earlier. Expect gusty southwest to west winds (up to 40 mph)
to continue through late this afternoon before easing this
evening. We think the strongest winds are over, however, so we
have cancelled the wind advisory. Most areas will dry out tonight
into early Wednesday morning. The air mass behind this front isn't
all that cold, but snow levels should lower to about 4000-4500
overnight into early Wednesday morning.

The next cold front will approach the coast and move onshore
Wednesday morning. While this front will likely be a more
efficient precipitation producer due to a strong temperature
gradient along it, better forcing for lift, and a distinct wind
shift, model guidance has backed off in terms of wind strength at
least over land. Peak 700 mb winds over northern CA and the east
side Wednesday afternoon are only ~45 kt. And, 850 mb winds along
the coast only peak around 50-55kt. As a result, even though we
still expect winds to be gusty at times Wednesday, most areas
should remain sub-advisory level. Gusts up to 40 mph are possible
in the Shasta Valley and again over the east side.

In terms of precipitation, expect rain to arrive at the coast 6-9
am Wednesday, then push inland during the day. Snow levels
initially will be 4000-4500 feet, but will lower to 2000-2500 feet
Wednesday night post-front. Since steadier precipitation will be
moving in during the day over the mountains, snow impacts won't be
as significant as if the precipitation were moving in during the
night. Even so, expect some snow, probably 3-6 inches over the
mountains above 5000 feet. Amounts of 1-3 inches are possible at
Siskiyou Summit. Since snow levels will be lowering Wednesday
night, there may also be an inch or so of snow over the lower
elevations of the east side and portions of northern California
(near Mount Shasta City/Klamath Falls/Lakeview/Alturas). While
this in and of itself isn't that big of a deal, temperatures will
be falling below freezing and any wet/slushy roads may become icy
by Thursday morning. For now, it appears as if impacts will be
minor, so we have decided against any advisories. Precipitation
will eventually become more showery along the coast and west of
the Cascades Wednesday afternoon. There also could be a few
lightning strikes over the coastal waters and just inland.

On Thursday, cool, moist, onshore flow will continue to generate
plenty of showers across the CWA, most numerous along and west of
the Cascades. Snow levels will be quite low for mid-April, though
we should see a jump up to about 3000-3500 feet in the afternoon.
Additional accumulations during the day should be held in check
due to warmer road surface temperatures, but there could still be
a few more inches over the mountains above 5000 feet.

Coverage of showers should diminish Thursday night into Friday,
especially south and east of the Cascades, but another weak
disturbance could keep them going for a while longer along the
coast, the Cascades and northwest of the Umpqua Divide. Heights
begin to rise Friday, so shower chances should continue to
decrease and temperatures will get back closer to normal. For the
most part, dry weather is expected Friday night into Saturday
morning. -Spilde

LONG TERM...Saturday through Tuesday night...Models are trending
towards a consistent solution beginning this weekend, with a large
scale trough pushing into the Pacific Northwest from the
northeastern Pacific ocean. Unlike the past several systems, this
would not be a fast mover, and will take several days to fully dig
in over southern Oregon and northern California. The first wave of
precipitation is expected to arrive at the coast by Saturday
afternoon, but rain and mountain snow will not fully overspread the
area until Sunday morning. The upper level trough axis arrives by
Sunday night, and remains overhead until Monday afternoon. This
amounts to an extended period of rain for the region, as once the
more steady precipitation ends with the frontal passage, showers
under the trough will continue well into Monday.

Snow levels this weekend will start relatively high, at around 5000
to 6000 feet, but will lower steadily, reaching down to 2500 to 3000
feet by Monday morning. Given the instability expected on Monday,
and these lower snow levels, a stray roll of thunder would not be
out of the question (even in areas of snow) and small hail or
graupel would be very likely with any rain showers.

The region may see a quick break on Tuesday, but this would be short
lived, as the models show another frontal system arriving
Tuesday night into Wednesday. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 2 AM to 11 AM PDT
     Wednesday for PZZ350-356-376.
     Gale Warning from 2 AM to 11 AM PDT Wednesday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas until 2 AM PDT Wednesday
     for PZZ350-356-370-376.
     Hazardous Seas Warning until 2 AM PDT Wednesday for PZZ370-376.

DW/JRS/MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:32 AM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath35 hr
Apr 11, 5:46 AM PDTSmall Craft Advisory for Hazardous SeasMFR52 hr

Nearby

Wind Advisories in California, 2018Wind Advisories in Oregon, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.